Long-term effects of testicular cancer chemo seen
Men wondering about the long-term side effects of chemotherapy for testicular cancer may now have a road map defining likely outcomes.
A Norwegian study, published today in the Journal of the National Cancer Institute, reveals that long-term side effects vary depending on the dose of chemotherapy given and how many cycles of chemotherapy the men received.
“A continuous aim in the care of testicular cancer patients is to reduce toxicity without comprising the high cure rate,” Dr. Marianne Brydy of Haukeland University Hospital in Bergen, Norway wrote in an email to Reuters Health. “Treatment plans should thus follow the existing guidelines with recommendations for treatment based on risk,” she advised.
Between 4 and 21 years after treatment for testicular cancer, Brydy and colleagues asked 1,402 men about their symptoms of hearing loss, ringing in the ears (tinnitus), numbness or tingling in the hands or feet, and what’s called Raynaud-like phenomena (discoloration of the hands or feet on exposure to cold).
Compared to men who never received chemotherapy, men who had received any chemotherapy reported significantly more trouble with the aforementioned symptoms, even years after treatment.
Among chemotherapy-treated men, 39 percent reported Raynaud-like phenomena, 29 percent reported hearing impairment, and 22 percent reported tinnitus as major symptoms troubling them quite a bit or very much, the investigators found.
They also found that men who were treated with radiation therapy were much more apt to report numbness or tingling in the hands or feet than men who did not receive radiation therapy.
Studying the common chemotherapy drug cisplatin, the researchers found that the men who had the most severe symptoms years later were the ones who had received high-dose treatment with this drug, or had received five or more cycles of the drug.
Men who had received high-dose cisplatin-based chemotherapy were more likely to have long-term problems with ringing in the ears and hearing loss, whereas those who received five or more cycles of chemotherapy were more likely to experience long-term problems with Raynaud-like symptoms and numbness or tingling in the extremities.
Additionally, men in the study group who smoked on a daily basis were more likely to have symptoms of Raynaud’s, numbness or tingling in the hands or feet, and hearing impairment than the men in the study who had never smoked.
Interestingly, note the researchers, the study found no significant difference in symptom severity according to length of time since treatment, suggesting, they say, that side effects likely remain permanent after a certain length of time.
Source: Journal of the National Cancer Institute, November 25, 2009.